PVCs and accelerating heart rate when doing cardio training
I am male, 62, 33 BMI, cholesterol of 120 and LDL of 35 (yes), diagnosed with PVCs, passed a stress test last August, and 3 mos ago retired. I do cardio on an elliptical trainer 30-35 mins five times a week, starting at 140 steps/min and increasing by minute 30 to 190+. My heart rate starts at 78 and moves to 100 in 2-3 mins, but here's the problem: if I push my heart rate to over 120 in less than 10-15 mins, it jumps and registers 190 on the HR meter on the machine. It feels like a PVC outburst; I can even feel it coming. If I try to keep going on the elliptical, I feel tired and weak and cannot maintain a pace over 150 steps a minute. If i get off, the PVCs stop in 5 mins and I can do weights, etc (at a heart rate of 100-115); but if I get back on the elliptical and get my heart rate over 120, it jumps again to 190. Some days I am very patient and keep it under 120 until 20-25 mins into my routine, and then I can take it up to 130 even 138 by minute 35. But I am frustrated because I am not able to work out as much as I want and get into shape as much as I want. Even 9 mos ago I did not have this problem -- I would do 30 mins a session 5 times a week and within a few weeks was able to get the heart rate to 120 in <5 mins and keep it between 120 and 140 for another 30 mins; no longer, even though I have been working out for 4-5 weeks at this pace. What should I do?
My daughter has this condition. We were told it is benign, but yes it will do that and I'm not sure there is anything you can do about it. Every time she gets a chest cold, her heart beats like a bat out of... well, you know. We were told it wouldn't cause any problems other than fear when her heart threw in those extra beats. She has never much liked sporty activities and I suspect this may be part of the reason. If you do fine weightlifting then stick to that. Besides, muscle burns 50 more calories per hour than fat and weightlifting is the best way to build muscle.
I understand your frustration. I enjoyed working out, was a gymnast when I was younger and then I was hit with a carnitine deficiency. A heavy workout is completely contraindicated with a carnitine deficiency. It's frustrating to me that I cannot workout at the level I once enjoyed. It's best to just revise your workout so you can avoid the PVCs as much as possible and then yell quietly at the medical field for not having discovered how to fix the problem for us, ha ha!
Maybe you should ask your doctor for another stress test where you provoke the symptoms. When you get them registered on EKG, the diagnosis is confirmed.
Most of the times, the cause is a "supraventricular tachycardia" (rapid heart rhythm from somewhere above the ventricles) but with age, risk of ventricular tachycardia increases. This is dangerous and must be ruled out.
Do you feel dizzy? Nauseous? About to faint? Chest pain? In my case, I just got intense anxiety from my PACs which made my normal sinus rhythm hit the roof. It may be the case with you too but until it's registered on EKG nothing can be ruled out.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.